Reticulate erythema following diode laser-assisted hair removal: A new side effect of a common procedure

Moshe Lapidoth, Gal Shafirstein, Dan Ben Amitai, Emmilia Hodak, Milton Waner, Michael David

Research output: Contribution to journalArticlepeer-review

Abstract

The popularity of laser-assisted hair removal has grown rapidly since April 3, 1995 when the Food and Drug Administration approved the introduction of the first hair removal laser system. Lasers with wavelengths in the red and infrared portion of the electromagnetic spectrum are most often used for hair removal because they effectively target melanin in the hair follicle and can potentially penetrate to the appropriate depth of the dermis. Despite all efforts to protect the skin from damage, photoepilation may result in clinically significant adverse reactions. The most common and known side effects of laser hair removal include transient erythema, perifollicular edema, pain, folliculitis, hyper-pigmentation, hypopigmentation, crusting, purpura, erosions and scarring. 1 The present report describes the appearance of a reticulate erythema after diode laser treatment for hair removal, encountered in 10 patients in our clinics in London and Israel. To the best of our knowledge, this is the first report of this side effect. The aim of this work is to detail the clinical manifestations, histological findings, and follow-up of these patients in order to expand the clinical spectrum of laser-assisted hair removal side effects and to alert dermatologists to the possibility of this type of net-like erythema.

Original languageEnglish
Pages (from-to)774-777
Number of pages4
JournalJournal of the American Academy of Dermatology
Volume51
Issue number5
DOIs
StatePublished - Nov 2004

Fingerprint

Dive into the research topics of 'Reticulate erythema following diode laser-assisted hair removal: A new side effect of a common procedure'. Together they form a unique fingerprint.

Cite this